FDA Issues Additional Safety Warnings for Osteoporosis Drugs

FDA issues safety warnings about osteoporosis drugsA recent announcement issued by the U.S. Food and Drug Administration (FDA) states that the organization will update the "Warnings and Precautions" panel on the packaging of bisphosphonates to include information about the drugs' possible link to a certain kind of femur fracture.

According to the announcement, bisphosphonates are typically used to treat osteoporosis in postmenopausal women. By preventing the loss of bone mass, these drugs decrease the risk of osteoporotic bone fracture.

Although the FDA does not have evidence that bisphosphonates cause atypical subtrochanteric femur fractures, there has been evidence of a higher incidence of this rare kind of femur fracture among people taking bisphosphonates. For this reason, the FDA will be including warnings about such atypical fractures in the safety information of certain bisphosphonates.

The FDA will also include information about the higher prevalence of such fractures in patients who have been taking the drugs for a long time, and will issue a booklet educating patients about the symptoms of atypical femur fractures.

According to the announcement, the drugs affected by the labelling updates include Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, Reclast and their generic versions.